ArticleJournal of medical case reports2019
A pediatric cancer patient with suspected chemical coping following high-dose opioid therapy: a case report.
Article in Journal of medical case reports, 2019. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 1 paper.
What it found
Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.
The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.
The trial behind it
Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.
Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.
Who cites it
1 citing paper in PubMed, 4 citations in OpenAlex.
Corrections and comments
PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.
Authors and funding
3 authors at 2 institutions in 1 country.
Funding
No grant is acknowledged in the PubMed record.
Abstract
backgroundChemical coping is an inappropriate method for dealing with stress through the use of opioids; it is considered the stage prior to abuse and dependence. In patients with cancer, it is important to evaluate the risk of chemical coping when using opioids. There are some pediatric opioid use-related tolerances and addictions; however, no mention of chemical coping has been found. CASE PRESENTATION: We present a case of an 11-year-old Japanese boy with acute lymphocytic leukemia. After transplantation, he complained of abdominal and articular pain, which are considered as symptoms of graft-versus-host disease; thus, opioid therapy was initiated, and the dose was gradually increased for pain management, resulting in a high dose of 2700 μg/day of fentanyl (4200-4700 μg/day including the rescue dose). After switching from fentanyl to oxycodone injections, he continued to experience pain, and there was no change in the frequency of oxycodone rescue doses. Physically, his pain was considered to have alleviated; thus, there was the possibility of mental anxiety resulting in the lowering of pain threshold and the possibility of chemical coping. Mental anxiety and stress with progress through schooling was believed to have resulted in chemical coping; thus, efforts were made to reduce the boy's anxiety, and opioid education was provided. However, dose reduction was challenging. Ultimately, with guidance from medical care providers, the opioid dose was reduced, and the patient was successfully weaned off opioids.
conclusionsWhen chemical coping is suspected in pediatric patients, after differentiating from pseudo-addiction, it might be necessary to restrict the prescription for appropriate use and to provide opioid education while taking into consideration the emotional background of the patient that led to chemical coping.
Indexed as
Identifiers
What OpenQuestion holds
Registered trials
Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.